Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 15, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 24, 1998, 4:34 PM PDT for San Diego County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1998, 4:34 PM PDT (23:34 UTC)
- Expired
- Aug 24, 1998, 5:40 PM PDT
- In force
- 66 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2583 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 242334 RRA SVRSAN CAC073-250035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 434 PM PDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAN DIEGO COUNTY * UNTIL 540 PM PDT * AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF AGUA CALIENTE SPRINGS... MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AREAS JUST NORTHWEST OF AGUA CALIENTE SPRINGS THROUGH 530 PM DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS ARE LIKELY. AVOID DRIVING INTO THIS STORM IF POSSIBLE. MAXWELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:45 PM PDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 24, 1:45 PM PDT, 2 hours 49 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 23 1998
...SYNOPSIS...
HIGH PRESSURE ALOFT WILL GRADUALLY WEAKEN THROUGH TUESDAY AS A TROUGH
OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST BUT WILL BEGIN TO
BUILD ON WEDNESDAY. A ONSHORE FLOW AND A DEVELOPING MARINE LAYER
WILL BRING SOME LOW CLOUDS AND FOG TO COASTAL AREAS.
...DISCUSSION...
COASTAL EDDY IS STILL EVIDENT JUST WEST OF SAN CLEMENTE ISLAND. ST
FIELD ALONG THE COAST IS SHOWING SOME SIGNS OF THINNING OUT BUT
EXPECT IT TO FILL BACK IN LATER THIS EVENING. WIND NEAR POINT
CONCEPTION IS STILL SUFFICIENT TO MAINTAIN A WEAK EDDY OFFSHORE.
GULF SURGE IS STILL GOING STRONG INTO THE DESERTS WITH CONVECTION
SHOWING UP IN THE LOCAL MOUNTAINS. ONLY A COUPLE TSTMS SO FAR IN THE
LOCAL MOUNTAINS WITH MOST ACTIVITY SHOWING UP ACROSS THE BORDER OVER
NORTHERN BAJA BUT LIKELY TO PICK UP SHORTLY AS OUTFLOW BOUNDRY FROM
SOUTHWEST ARIZONA TSTM IS REACHING THE MOUNTAINS AT THIS TIME.
ANOTHER BOUNDRY IS MOVING WEST THROUGH THE DESERT JUST WEST OF YUMA.
INTERESTING TO FOLLOW THE SURGE ON RAMSDIS 1 KM VIS LOOP AS IT MOVED
NORTH THROUGH THE COACHELLA VALLEY. SOME MOISTURE HAS SPILLED OVER
THE SAN BERNARDINO MOUNTAINS INTO THE MOJAVE DESERT. DESERT DEW
POINTS PEAKED INTO THE LOW 8OS LATE THIS MORNING AND HAVE FALLEN BACK
SOMEWHAT BUT REMAIN IN THE UPPER 70S MOST AREAS. LATEST KYUX 88D VWP
STILL SHOWS A FAIRLY DEEP SOUTHERLY FLOW INTO THE DESERTS TO SURGE
WILL CONTINUE THROUGH THE REMAINDER OF THE DAY.
12Z MODELS BRING S/WV THROUGH THROUGH THE PACIFIC NORTHWEST
SUPPRESSING THE SOUTHWEST RIDGE SOMEWHAT THROUGH TUESDAY WITH SOME
RECOVERY IN HEIGHTS AND THICKNESS BEGINNING ON WEDNESDAY. SOUTHWEST
FLOW ALOFT BEGINS TO TAKE HOLD ON TUESDAY WHICH SHOULD DIMINISH ANY
TSTM THREAT FOR THE MOUNTAINS AND DESERTS. AS THE TROUGH SWINGS
INLAND WOULD EXPECT THE NORTHWEST WIND NEAR POINT CONCEPTION TO
DIMINISH BY WEDNESDAY WHICH SOULD BRING AND END TO THE EDDY. THIS
SHOULD LOWER THE MARINE LAYER ON WEDNESDAY WITH A SLIGHT INCREASE IN
TEMPERATURES...ESPECIALLY ALONG THE SAN DIEGO COAST. AVN MOS ALSO
INDICATES SOME WARMING INLAND AREAS ON WEDNESDAY WHILE NGM SAYS
LITTLE CHANGE. WILL LEAN TOWARDS SLIGHT INCREASE INLAND AREAS FOR
WEDNESDAY AS AVN DOES SHOW SOME INCREASE IN THICKNESS.
SAN UU 067/076 067/077 067 050000
HORTONNearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.